Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 28, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 12, 2024, 2:08 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2024, 2:08 PM EDT (18:08 UTC)
- Expired
- Jul 12, 2024, 2:29 PM EDT
- In force
- 21 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alcona County, MI, Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WUUS53 KAPX 121808
SVRAPX
MIC001-069-121845-
/O.NEW.KAPX.SV.W.0028.240712T1808Z-240712T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
208 PM EDT Fri Jul 12 2024
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
South central Alcona County in northern Michigan...
Northeastern Iosco County in northern Michigan...
* Until 245 PM EDT.
* At 207 PM EDT, a severe thunderstorm was located 7 miles southeast
of Glennie, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Alcona and northeastern Iosco Counties, including the
following locations... Sid Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4435 8358 4450 8368 4453 8365 4458 8353
4447 8333
TIME...MOT...LOC 1807Z 320DEG 8KT 4451 8359
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cornish2 follow-up statements
213
WWUS53 KAPX 121821
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
221 PM EDT Fri Jul 12 2024
MIC001-121831-
/O.CAN.KAPX.SV.W.0028.000000T0000Z-240712T1845Z/
Alcona MI-
221 PM EDT Fri Jul 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ALCONA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4447 8333 4435 8358 4450 8368 4451 8367
4451 8342
TIME...MOT...LOC 1821Z 321DEG 7KT 4449 8357
$$
MIC069-121845-
/O.CON.KAPX.SV.W.0028.000000T0000Z-240712T1845Z/
Iosco MI-
221 PM EDT Fri Jul 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN IOSCO COUNTY...
At 221 PM EDT, a severe thunderstorm was located 8 miles southeast of
Glennie, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wurtsmith Airfield and Sid Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4447 8333 4435 8358 4450 8368 4451 8367
4451 8342
TIME...MOT...LOC 1821Z 321DEG 7KT 4449 8357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cornish056
WWUS53 KAPX 121829
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
229 PM EDT Fri Jul 12 2024
MIC069-121839-
/O.CAN.KAPX.SV.W.0028.000000T0000Z-240712T1845Z/
Iosco MI-
229 PM EDT Fri Jul 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IOSCO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
&&
LAT...LON 4447 8333 4435 8358 4450 8368 4451 8367
4451 8342
TIME...MOT...LOC 1827Z 320DEG 8KT 4448 8355
$$
CornishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:37 PM EDT, 1 hour 31 minutes earlier. Its key messages:
- Additional convection this afternoon n central and ne lower MI. A stronger storm possible.
- Multiple chances for thunderstorms, mainly Saturday night through early next week.
Area forecast discussion, Jul 12, 12:37 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1237 PM EDT Fri Jul 12 2024 .KEY MESSAGES... - Additional convection this afternoon n central and ne lower MI. A stronger storm possible. - Multiple chances for thunderstorms, mainly Saturday night through early next week. && .UPDATE... Issued at 1032 AM EDT Fri Jul 12 2024 A few light showers will continue to linger around parts of the area through the morning hours as a wave works eastward across the lower peninsula. Many areas will likely stay dry this afternoon, especially across northwest lower. The best chances for pop-up showers and storms later today will come across northeast lower where locally higher dewpoints behind potential lake breeze formation may be enough to support convective initiation. Isolated activity will be possible elsewhere, but diurnal heating may mix out the boundary layer enough to prevent storms from forming. With a general lack of deep-layer shear (<25 kts 0-6km BWD), any storms are expected to be unorganized and are unlikely to produce severe weather. The primary hazards with isolated/scattered storms this afternoon will be small hail, lightning, and locally heavy downpours with slow storm motions. && .SHORT TERM /THROUGH TONIGHT/... Issued at 345 AM EDT Fri Jul 12 2024 Pattern/Synopsis: High pressure centered from eastern lower MI down to Lk Erie. This high only drifts eastward, with ridging lingering across central/southern lower MI into tonight. Aloft, a sharp 500mb trof axis is overhead and will also drift eastward, before ejecting across Lk Huron this evening. Forecast: Some hints of fog/stratus on satellite this morning, mainly near Lake MI. Still some opportunity for this to expand over the next few hours. After that, mid-July sun will have no difficulty in eroding any fog/stratus. There are some patchy mid- clouds in central lower MI. Still waiting for some of these to spring a shower or two; elevated instability is present, but to this point we've stayed dry since midnight. Yesterday did not go as planned, with convection in nw lower and eastern upper MI, where little was expected. Inherited forecast also focuses on n central/ne lower MI...but today that /should/ work out better. 500mb heights will see relatively sharp rises in the west and north by midday, as the upper trof moves slowly east. In addition, a limited convective lake shadow looks to develop near Lake MI with weak synoptic sw flow. Little Cape is progged in the west and north today. In ne lower MI, with converging lake breezes and associated moisture pooling, MlCape values should reach (and perhaps exceed) 1k j/kg. Wind fields are weak and so is shear, so any t-storms will be pulsy and unorganized. But instability should be sufficient for a stronger storm or two this afternoon, if probably not severe. Do have a small chance for a shower to pop even to start the morning, with some leftover mid-level Cape present. Those chances get higher by midday, thru the afternoon and into early evening, in n central and ne lower MI. Precip will dwindle faster today, by mid-evening, as height rises push into ne lower MI. Another somewhat muggy night, under initially clearing skies and light winds. Patchy fog and stratus will again return overnight, especially near the big/cooler lakes. Max temps today near 80f to lower 80s. Lows tonight upper 50s to lower 60s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 345 AM EDT Fri Jul 12 2024 Pattern Forecast: Warmer and uncomfortably humid conditions are expected through early next week as higher heights build across the region. Upper level disturbances moving through the flow may spark showers and storms, particularly Sunday and Monday. A cold front then ushers in noticeably cooler conditions for the second half of next week. Forecast Details: No big changes to the forecast this cycle with very warm and humid conditions expected through Monday. This is due to the north/eastward expansion of the ridge currently scorching the southwestern states. Being on the northern periphery of the upper level ridge, the Great Lakes region will be open to the possibility of mesoscale convective complexes (mcs) making a run at the area. So after a mainly shower free Saturday (can't totally rule out a pop up shower or storm), there could be a few rounds of convective activity as early as Saturday night with the window of opportunity likely remaining open through Monday night. There is even the possibility of a few strong to severe thunderstorms including heavy rainfall. Northern stream troughing then drags a surface cold front across the region during the late Monday night or Tuesday time frame bringing noticeably cooler and less humid conditions. In the meantime, very warm and uncomfortably humid conditions are expected through Monday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1237 PM EDT Fri Jul 12 2024 Mainly VFR conditions are expected across northern Michigan TAF sites through this evening. The one exception may be APN where isolated thunderstorm activity is possible, and may drop VSBYs to MVFR/IFR temporarily should any storms move over the TAF site. Confidence is currently low enough at this time to preclude explicit mention in the APN TAF. Otherwise, patchy fog will be possible across northern Michigan late tonight into Saturday morning -- with best chances for FG/BR at TAF sites will be at MBL. After any FG/BR, VFR conditions are anticipated through the remainder of the issuance period. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && UPDATE...DJC SHORT TERM...JZ LONG TERM...AJS AVIATION...DJC
Hazardous weather outlook, Jul 12, 11:13 AM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1113 AM EDT Fri Jul 12 2024 MIZ016>018-020>036-041-042-086>088-095>099-131515- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1113 AM EDT Fri Jul 12 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms today, mainly in northeast lower Michigan. Severe storms are not expected, but a strong storm or two is possible, with brief gusty winds and locally heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are chances for multiple rounds of thunderstorms across northern Michigan from Saturday night through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131515- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1113 AM EDT Fri Jul 12 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms today, mainly on Lake Huron. Severe storms are not expected, but a strong storm or two is possible, with brief gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are chances for multiple rounds of thunderstorms across northern Michigan from Saturday night through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 12, 12:44 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1244 PM EDT Fri Jul 12 2024
MIZ030-036-121730-
Iosco MI-Alcona MI-
1244 PM EDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALCONA AND
NORTHEASTERN IOSCO COUNTIES THROUGH 130 PM EDT...
At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mikado, or 8 miles southwest of Harrisville, moving east at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Harrisville, Mikado, Lincoln, Wurtsmith Airfield, and Harrisville
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4461 8326 4445 8328 4439 8362 4468 8343
4474 8324 4470 8322
TIME...MOT...LOC 1644Z 249DEG 6KT 4459 8343
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CornishSpecial weather statement, Jul 12, 12:55 PM EDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Gaylord MI 1255 PM EDT Fri Jul 12 2024 MIZ030-121730- Alcona MI- 1255 PM EDT Fri Jul 12 2024 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ALCONA COUNTY THROUGH 130 PM EDT... At 1254 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms near Curran, or 7 miles north of Glennie, moving northeast at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Barton City, Hubbard Lake, and Milen Township. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4458 8374 4466 8383 4485 8358 4470 8342 TIME...MOT...LOC 1654Z 236DEG 17KT 4468 8372 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Cornish
Special weather statement, Jul 12, 1:31 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Gaylord MI
131 PM EDT Fri Jul 12 2024
MIZ030-121800-
Alcona MI-
131 PM EDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALCONA COUNTY
THROUGH 200 PM EDT...
At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glennie, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mikado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4451 8363 4460 8374 4470 8353 4455 8339
TIME...MOT...LOC 1730Z 255DEG 6KT 4459 8364
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CornishSpecial weather statement, Jul 12, 1:51 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Gaylord MI
151 PM EDT Fri Jul 12 2024
MIZ030-036-121815-
Iosco MI-Alcona MI-
151 PM EDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALCONA AND
NORTHEASTERN IOSCO COUNTIES THROUGH 215 PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glennie, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sid Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4438 8360 4452 8372 4459 8354 4448 8335
TIME...MOT...LOC 1751Z 324DEG 8KT 4453 8362
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CornishThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:44 PM EDT | Special Weather Statement | APX | Alcona | 46 min |
| Jul 12, 12:55 PM EDT | Special Weather Statement | APX | Alpena | 35 min |
| Jul 12, 1:31 PM EDT | Special Weather Statement | APX | Alcona | 29 min |
| Jul 12, 1:51 PM EDT | Special Weather Statement | APX | Iosco | 24 min |
| Jul 12, 2:51 PM EDT | Special Weather Statement | APX | Gladwin | 24 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.